Texas, 2015

Flash Flood and Hail in Texas, April 1, 2015

April 1, 2015 · NWS SJT · 5 events in 3 counties and zones

An upper level disturbance and strong surface heating resulted in the development of a few supercell thunderstorms across the Northwest Hill Country that extended north towards Brownwood and Brady. These storms produced mostly hail and a single flash flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level disturbance and strong surface heating resulted in the development of a few supercell thunderstorms across the Northwest Hill Country that extended north towards Brownwood and Brady. These storms produced mostly hail and a single flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 2:31 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 1, 2:31 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT Wed Apr 1 2015

.SHORT TERM...
(Tonight and Thursday)

Isolated thunderstorms have developed this afternoon within an
instability axis running southwest to northeast through the
southeastern 2/3 of our CWA. The instability continues to the
northeast toward the DFW area in North Texas. In addition, the
shortwave trough axis is just now making it through our eastern
counties, which is enhancing instability in the same region.
Expect the isolated to scattered thunderstorm activity to continue
through the evening hours before losing instability and/or moving
east and ending for our counties. Some of these storms will likely
produce at least small hail, and it's not out of the question with
CAPE values over 2000 J/kg noted in the SPC mesoanalysis page for
one or two of these storms to produce hail up to the size of
quarters. Much like yesterday, we have plenty of instability, but
wind shear is weak, so well-organized storms are not expected,
more of the pulse-type multi-cellular thunderstorms with marginally
severe hail that is currently taking place across eastern Concho
and northern McCulloch counties. Activity should end for our area
by 9 or 10 PM.

Tonight will be another warm night with southerly winds picking
up. Lows should be mainly in the 60s.

Tomorrow, zonal flow aloft with a surface trough to our north will
set up a good day for breezy conditions as winds look to line up
directionally from the surface through 700 mb by the afternoon
hours. West to southwest winds of 15 to 25 mph with higher gusts
are expected to develop across areas west of a Haskell to Sonora
line. With westerly downsloping/drying winds across the entire
area, and ample sunshine, temperatures will also warm into the 90s
across much of the area as well.

20

.LONG TERM...
(Thursday Night through Saturday)

Expect cooler temperatures and a dry forecast into early this
weekend. The main feature through this time frame will be a cold
front that will move south across West Central Texas Friday morning
and early afternoon. The front will be along the I-20 corridor by 12Z
and exiting our area to the south by 18Z. Expect gusty north winds
behind the front during Friday, with decreasing speeds Friday
evening. Highs will be in the mainly in the 70s Friday and even
cooler Saturday readings in the 60s. A warm night ahead of the front
will lows in the upper 50s and 60s Friday morning and much cooler
For Saturday morning with lows in the 40s.

(Saturday Night through Wednesday)

Looks like an upper level west-southwest flow pattern will  bring
a chance of showers and thunderstorms late this weekend and the
middle of next week. The first chance of showers and storms will
be Saturday night and Sunday due to warm air advection and
isentropic lift on return southerly flow. A mainly dry forecast
for Sunday night through Monday night due to weak mid level
forcing. However, expect warm temperatures with highs in the mid to
upper 80s Monday. A potential stronger upper level trough will
affect the area Tuesday and Wednesday, with upper level flow
backing to the southwest. The GFS model is most agressive with the
mid level ascent and possible warm sector over West Central Texas.
If this holds true, could to see a few rounds of thunderstorms
developing along the dryline, mainly across the eastern 1/2 of the
area Tuesday and Wednesday. The ECMWF model is a little more
progressive with this system and gives the southeast half a chance
of storms Tuesday night. There is still uncertainty in this
developing southern branch upper level flow pattern and will have
to keep and eye on.

21

&&

.FIRE WEATHER...
Near critical fire weather conditions are expected tomorrow
afternoon. MSL pressure gradient strengthens resulting in strong
gusty southwest winds. Drier air is expected to prevail across
West Central Texas. The area of concern will be mainly west of a
line from Haskell to San Angelo, where relative humidities are
expected to drop into the mid and upper teens. Though winds are
expected to reach speeds between near 20 mph, vegetation remains
green from several past rainfall event. Will hold off on a watch
at this time and continue to monitor.

18

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  93  64  71  44 /  10   0   5   5   5
San Angelo 	 65  94  64  77  46 /   5   0   5   5   5
Junction 	 64  91  66  82  48 /  10   0   5  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 1:49 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT WED APR 1 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST
OF A BALLINGER TO JUNCTION LINE THIS AFTERNOON AND EVENING.
HAIL...DANGEROUS LIGHTNING...AND STRONG GUSTY WINDS WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Apr 1, 1:49 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 WSW TRENT             32.45N 100.20W
03/31/2015  E1.00 INCH       NOLAN              TX   PUBLIC

&&

EVENT NUMBER SJT1500082

DOLL
Special weather statement, Apr 1, 3:02 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
402 PM CDT WED APR 1 2015

TXZ140-012200-
BROWN TX-
402 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR BROWN
COUNTY...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES EAST OF BANGS...OR ABOUT 6
MILES WEST OF BROWNWOOD...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROWNWOOD BY 415 PM CDT
  LAKE BROWNWOOD AND LAKE BROWNWOOD NEAR THRIFTY BY 420 PM CDT
  EARLY BY 425 PM CDT
  LAKE BROWNWOOD STATE PARK BY 440 PM CDT
  OWENS BY 450 PM CDT
  MAY BY 500 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3155 9910 3168 9921 3171 9921 3208 9894
      3208 9893 3187 9877 3185 9877
TIME...MOT...LOC 2102Z 219DEG 15KT 3171 9909
Special weather statement, Apr 1, 3:04 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
404 PM CDT WED APR 1 2015

TXZ139-140-154-012200-
MCCULLOCH TX-COLEMAN TX-BROWN TX-
404 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
MCCULLOCH...COLEMAN AND BROWN COUNTIES...

AT 402 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES EAST OF WALDRIP...OR ABOUT 19
MILES NORTH OF BRADY...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCKWOOD BY 410 PM CDT
  WHON BY 420 PM CDT
  MERCURY BY 425 PM CDT
  WINCHELL AND MILBURN BY 435 PM CDT
  TRICKHAM BY 445 PM CDT
  BROOKESMITH BY 455 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3147 9907 3146 9909 3141 9910 3128 9935
      3143 9945 3168 9920 3149 9904
TIME...MOT...LOC 2104Z 219DEG 14KT 3142 9931

The radar

The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Mason

When
April 1, 3:16 PM CST to 3:20 PM CST
Where
Mason County, 5.34 mi W of Streeter
Measured
1.25 in hail
Reported by
Public
Coordinates
30.770, -99.460

Hail, Brown

When
April 1, 3:25 PM CST to 3:29 PM CST
Where
Brown County, 1.17 mi E of Brownwood Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.800, -98.930

Hail, Mason

When
April 1, 3:48 PM CST to 3:52 PM CST
Where
Mason County, 3.29 mi NNW of Grit
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.820, -99.350

Hail, McCulloch

When
April 1, 4:51 PM CST to 4:55 PM CST
Where
McCulloch County, 4.42 mi NE of Satuit
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
31.240, -99.141

A trained spotter reported hen egg size hail on U.S. Highway 190.

Flash Flood, McCulloch

When
April 1, 5:12 PM CST to 7:12 PM CST
Where
McCulloch County, 1.79 mi S of Brady Curtis Rnch Ar to 2.39 mi S of Brady Curtis Rnch Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.294, -99.228

Law enforcement reported flooding at the intersection of U.S. Highway 377 and County Road 464. Also, new fences were washed out as rainfall amounts averaged from 4.5 to 6 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570672, 570669, 570674, 570671, 570676.